Michigan, 2005

Hail and Damaging Winds in Michigan, June 30, 2005

June 30, 2005 · NWS DTX · 10 events in 3 counties and zones

9 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 30, 5:45 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 30, 5:45 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
645 AM EDT THU JUN 30 2005

.AVIATION...

MVFR FOG AND HAZE TO PERSIST OVER THE REGION THROUGH 16Z IN WEAK LOW
LEVEL FLOW. CONVECTION MOVING ACROSS LAKE MICHIGAN AND INTO WESTERN
LOWER MICHIGAN NOT DIMINISHING AS QUICKLY AS ANTICIPATED AND LIKELY
TO MOVE THROUGH THE FNT AND MBS TAF SITES BETWEEN 12 AND 14Z ALSO
POSSIBILITY FOR CONVECTION INTO DTW/DET BETWEEN 13-15Z. ANTICIPATE
MAINLY VFR CIGS WITH THE PASSAGE OF THIS CONVECTION...BRIEFLY MVFR
WITH CIGS LOWERING TO AROUND 3K FEET...VISIBILITIES LIKELY TO DROP
TO 1-2 MILES IN THE THUNDERSTORMS THOUGH. BRIEF WIND GUSTS TO 30
KNOTS ALSO POSSIBLE. ANTICIPATE CLEARING SKIES AFTER 15Z...THEN
CONVECTION QUICKLY REFIRING BETWEEN 18-20Z. CONVECTION THIS
AFTERNOON HAS POTENTIAL TO BECOME SEVERE WITH WIND GUSTS GREATER
THAN 60 MPH. SEVERE THREAT TO END BY 03Z. GRADIENT STRONG ENOUGH TO
PRECLUDE SIGNIFICANT FOG DEVELOPMENT OVERNIGHT...SO JUST PATCHY MVFR
FOG ANTICIPATED AT THIS TIME. WRAP AROUND MOISTURE AND MVFR CIGS TO
MOVE INTO NORTHERN TAF SITES AROUND 12Z.

&&

.SHORT TERM...THURSDAY AND THURSDAY NIGHT...ISSUED AT 314 AM

MCS CLUSTERS AND SEVERE CONVECTION APPROACHING THE WESTERN GREAT
LAKES APPEARS TO BE WEAKENING AS IT MOVES FURTHER EAST FROM THE
ASSOCIATED LOW LEVEL JET. ANTICIPATE CONTINUED WEAKENING AS IT
CROSSES THE MORE STABLE AIR OVER LAKE MICHIGAN AS WELL. MAIN CONCERN
IS THAT SOME CONVECTION MAY HANG ON AND MOVE INTO THE
CWA...ESPECIALLY ACROSS THE NORTHWEST PORTION OF THE CWA WHERE AIR
MASS IS MORE UNSTABLE ALONG AND JUST NORTH OF WEAK WARM FRONT.
SURFACE DEW POINTS ALSO APPROACHING 70 DEGREES ACROSS THE WESTERN
SAGINAW VALLEY. BASED ON LINEAR EXTRAPOLATION ANTICIPATE LEADING
EDGE OF CONVECTION TO PUSH INTO THE NORTHWEST PORTION OF THE CWA
BETWEEN 11-12Z...THEN CLEARING THE ENTIRE CWA BY 15-16Z AS MCS
DISSIPATES.

SECOND CONCERN IS THE REDEVELOPMENT OF CONVECTION THIS AFTERNOON
AHEAD OF THE COLD FRONT. PLENTY OF DRY AIR IN WAKE OF INITIAL
CONVECTION THIS MORNING...SO ANTICIPATE MAINLY PARTLY CLOUDY
CONDITIONS BETWEEN 16-19Z WITH TEMPERATURES QUICKLY SHOOTING UP INTO
THE UPPER 80S TO AROUND 90. CONVECTION COULD REFIRE ALONG LEFT OVER
OUTFLOW BOUNDARIES WELL AHEAD OF APPROACHING COLD FRONT...BUT HARD
TO TELL WHERE THIS WILL SET UP...FROM TIP OF THUMB TO THE LAN AREA
IS FIRST GUESS. NAM IS NOT IMPRESSIVE WITH REDEVELOPMENT OF
CONVECTION THOUGH AND PREFER THE MORE AGGRESSIVE CONVINIT MODEL AT
THIS TIME. NAM ACTUALLY INDICATING NEGATIVE 850 MB THETA-E ADVECTION
THIS AFTERNOON...DIMINISHING MOISTURE TRANSPORT AND STRONGEST WINDS
REMAINING IN THE COLD AIR. THIS SEEMS UNLIKELY WITH 925 MB JET
BECOMING ORIENTED IN A MORE WEST TO EAST DIRECTION AND SOUTHWEST
FLOW CONTINUING TO BRING LOWER 70S DEW POINTS INTO SOUTHEAST LOWER.
IN ADDITION RIGHT ENTRANCE REGION OF UPPER JET MOVES OVER THE CWA
AND 500 MB TEMPERATURES BEGINNING TO COOL WITH APPROACH OF UPPER
TROF. SO WILL CONTINUE WITH LIKELY POPS THROUGH 00Z FRIDAY WITH BRN
SUGGESTING POSSIBILITY OF SOME SUPERCELLS. CONVECTION TO LINGER INTO
THE EVENING HOURS...AND CONVINIT HOLDING ON TO SOME INSTABILITY
THROUGH 06-09Z ACROSS THE FAR SOUTHEAST PORTION OF THE CWA. THIS
APPEARS TO BE OVER DONE...AS FRONT DOES NOT BECOME PARALLEL TO MID
LEVEL FLOW...SO WILL SCOUR OUT PCPN BY 06Z.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY...ISSUED AT 314 AM

COOLER AND DRIER AIR IS ON THE WAY, HOWEVER, WE WILL LIKELY RETURN
TO ANOTHER ACTIVE PATTERN FOR THE FIRST WEEK OF JULY.

SURFACE LOW WILL FILL IN ACROSS JAMES BAY ON FRIDAY AS WE LINGER
WITHIN THE COOL CYCLONIC FLOW.  FORECAST SOUNDINGS REVEAL PLENTY OF
DRY AIR ABOVE 850MB AND WITH THE FURTHER NORTH TRACK OF THE MAIN
UPPER LOW, HAVE REMOVED OUR CHANCES FOR SPRINKLES.  CU RULE IS QUITE
NEGATIVE ACROSS THE NORTHERN COUNTIES AND WOULD ANTICIPATE MORE
CLOUDS THAN SUN THERE...WITH MORE SUNSHINE FURTHER SOUTH.  MIXING
LAYER HEIGHTS PER BUFKIT PROFILES AND MOMENTUM XFER SUGGEST WIND
GUSTS TO CLIMB INTO THE MIDDLE 20 KNOT RANGE TOWARD MID-MORNING.
WITH SINGLE DIGIT 850MB TEMPS, MAINLY 70S ACROSS THE CWA.

FOR MARINE INTERESTS, WITH INCREASING GRADIENT AND COLD ADVECTION
OVER THE WATERS, MIGHT SEE SMALL CRAFTS FOR SAGINAW BAY AND LAKE
HURON NEARSHORE.  FURTHER NORTH ACROSS LAKE HURON, WIND GUSTS SHOULD
REMAIN BELOW GALE FORCE WITH GUSTS TO 30 KNOTS.

AS SURFACE HIGH AND UPPER LEVEL RIDGING SETTLE INTO THE GREAT LAKES
FRIDAY NIGHT...EXPECT CLOUDS TO DIMINISH AND WINDS TO RELAX
QUICKLY.  FAIRLY GOOD RADIATIONAL COOLING NIGHT AS TEMPERATURES WILL
DIP BACK INTO THE LOWER HALF OF THE 50S...SOME UPPER 40S IN THOSE
PROTECTED VALLEYS.

BIG BUBBLE NO TROUBLE AS RIDGE AT ALL LEVELS ON SATURDAY.  MINIMAL
MIXING AND NEARLY FULL SUNSHINE SHOULD PROVIDE MIDDLE 70S...A BIT
COOLER NEAR LAKE HURON AS LAKE BREEZE COMPONENT IS EXPECTED.

THEN WE WILL WATCH THE IMPACT OF UPPER LOW, SEEN IN THE LATEST H2O
VAPOR LOOP OFF THE BRITISH COLUMBIA COAST, ENTER INTO THE NORTHERN
PLAINS.  LATEST NUMERICAL RUNS SHOW THIS WAVE TO BE QUITE POTENT AS
LOW LEVEL JET AND MCS/S DEVELOP EARLY NEXT WEEK.  CONCERN NOW IS WE
WILL REMAIN WITHIN THE SOUTHWEST FLOW REGIME AND COINCIDING
BAROCLINIC ZONE THROUGH MOST OF NEXT WEEK.  WE WILL LEAVE THE
CURRENT GRIDS INTACT AT THIS TIME, BUT DO EXPECT FLUCTUATIONS GIVEN
THIS TIME OF THE YEAR.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...GSS
LONG TERM....BGM

HTTP://WEATHER.GOV/DETROIT  (ALL LOWER CASE)
Hazardous weather outlook, Jun 30, 9:04 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1004 AM EDT THU JUN 30 2005

MIZ047>049-053>055-060>063-011215-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-
1004 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN ALONG AND NORTH OF INTERSTATE 69.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON AND EARLY
EVENING...AS AN UNSEASONABLY STRONG COLD FRONT APPROACHES FROM
THE WEST. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. THUNDERSTORMS
WILL MOVE EAST AT 25 MPH...WITH AN INCREASE IN SPEED EXPECTED LATE
IN THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AND MONDAY
NIGHT AS A NEW LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS
YET ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

MIZ068>070-075-076-082-083-011215-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1004 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN SOUTH OF INTERSTATE 69.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 561 IS IN EFFECT UNTIL 3 PM EDT.

THUNDERSTORMS...SOME SEVERE...ARE LIKELY TODAY. A LINE OF
THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE THIS MORNING INTO
THE EARLY AFTERNOON...WITH WIND GUSTS TO 60 MPH POSSIBLE. IN
ADDITION...HAIL TO NEAR ONE INCH IN DIAMETER CANNOT BE RULED OUT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO EARLY THIS EVENING. ADDITIONAL SEVERE WEATHER WILL
BE POSSIBLE...WITH DAMAGING WINDS IN EXCESS OF 60 MPH THE MAIN
HAZARD EXPECTED.

THUNDERSTORMS THIS MORNING WILL BE MOVING EAST AT AROUND 25 MPH.
LATER TODAY...STORM MOTION WILL BE CLOSER TO 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AND MONDAY
NIGHT AS A NEW LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS
YET ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTERS WILL BE NEED THIS MORNING...AND LIKELY AGAIN LATER THIS
AFTERNOON.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-011215-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
1004 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 561 IS IN EFFECT UNTIL 3 PM EDT
FOR LAKE ST CLAIR SOUTH TO THE MICHIGAN WATERS OF LAKE ERIE.

THUNDERSTORMS...SOME SEVERE...ARE LIKELY TODAY. A LINE OF
THUNDERSTORMS WILL SPREAD INTO THE AREA TOWARD NOON AND PERSIST
INTO THE EARLY AFTERNOON...WITH WIND GUSTS TO 50 KNOTS POSSIBLE.
IN ADDITION...HAIL TO NEAR ONE INCH IN DIAMETER CANNOT BE RULED
OUT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO EARLY THIS EVENING. ADDITIONAL SEVERE WEATHER WILL
BE POSSIBLE...WITH DAMAGING WINDS IN EXCESS OF 60 MPH THE MAIN
HAZARD EXPECTED.

THUNDERSTORMS THIS MORNING WILL BE MOVING EAST AT AROUND 25 MPH.
LATER TODAY...STORM MOTION WILL BE CLOSER TO 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AND MONDAY
NIGHT AS A NEW LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS
YET ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

DG

In the hours before

Special weather statement, Jun 30, 8:40 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
940 AM EDT THU JUN 30 2005

LCZ423-460-LEZ444-MIZ068>070-075>076-082>083-
301900-
DETROIT RIVER-LAKE ST. CLAIR-MICHIGAN WATERS OF LAKE ERIE-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-WAYNE-
940 AM EDT THU JUN 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
561 IN EFFECT UNTIL 3 PM EDT FOR THE FOLLOWING AREA...

IN MICHIGAN THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MICHIGAN

LENAWEE... LIVINGSTON... MACOMB...
MONROE... OAKLAND... WASHTENAW...
WAYNE...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

DETROIT RIVER... LAKE ST. CLAIR...
MICHIGAN WATERS OF LAKE ERIE...

THIS INCLUDES THE CITIES OF...WARREN...DETROIT...ANN ARBOR...
PONTIAC...HOWELL...MONROE AND ADRIAN.

DG

The radar

The Detroit radar (KDTX), 109 km away, was scanning. The volume nearest the first event began at 15:19 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
June 30, 10:20 AM EST
Where
Lenawee County, Sand Creek
Measured
54 kt (62 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -84.100

Local law enforcement reported trees blown down.

Thunderstorm Wind, Wayne

When
June 30, 10:38 AM EST
Where
Wayne County, Romulus
Measured
54 kt (62 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
42.217, -83.383

Local media reported trees blown down.

Thunderstorm Wind, Wayne

When
June 30, 10:45 AM EST
Where
Wayne County, Dearborn Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -83.283

Considerable property damage and downed trees were reported down across Dearborn Heights. The damage was heavy along Warren from Evergreen Inkster. A couple of trees fell onto houses and three or four cars received damage.

Thunderstorm Wind, Wayne

When
June 30, 11:00 AM EST
Where
Wayne County, Allen Park
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.250, -83.217

A tree and power lines were reported blown down.

Thunderstorm Wind, Wayne

When
June 30, 11:03 AM EST
Where
Wayne County, Melvindale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.167

Large tree limbs were blown down.

Thunderstorm Wind, Wayne

When
June 30, 11:13 AM EST
Where
Wayne County, Detroit
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.333, -83.067

Trees were reported down on the northwest side of Detroit.

Thunderstorm Wind, Lenawee

When
June 30, 6:38 PM EST
Where
Lenawee County, Hudson
Measured
54 kt (62 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.850, -84.350

Trees were reported blown down.

Thunderstorm Wind, Lenawee

When
June 30, 7:00 PM EST
Where
Lenawee County, 3 mi S of Hudson
Measured
54 kt (62 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.800, -84.350

Trees were reported blown down.

Hail, Lenawee

When
June 30, 7:15 PM EST
Where
Lenawee County, 3 mi NNW of Morenci
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.750, -84.233

Thunderstorm Wind, Washtenaw

When
June 30, 8:43 PM EST
Where
Washtenaw County, 3 mi ENE of Manchester
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.167, -83.983

Trees were reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460116, 5460117, 5460189, 5460190, 5460191, 5460192, 5460193, 5460194, 5460195, 5460196.